Kentucky, 2005

Tornadoes in Kentucky, November 6, 2005

November 6, 2005 · NWS PAH · 2 events in 2 counties and zones

The Crittenden/Webster County tornado was one of a pair of strong supercell tornadoes that occurred simultaneously. This tornado, which was the more southern tornado, was shorter-lived and somewhat weaker than its northern counterpart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$375,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Crittenden/Webster County tornado was one of a pair of strong supercell tornadoes that occurred simultaneously. This tornado, which was the more southern tornado, was shorter-lived and somewhat weaker than its northern counterpart. The northern tornado caused considerably more destruction and loss of life in the Henderson, KY and Evansville, IN areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 5, 2:55 PM CST, 10 hours 51 minutes earlier.

Area forecast discussion, Nov 5, 2:55 PM CST, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CST SAT NOV 5 2005

.DISCUSSION...

THE PRIMARY CONCERN FOR THE IMMEDIATE TERM IS THE CHANCE FOR
THUNDERSTORMS...SOME POSSIBLY SEVERE...TONIGHT.

LATEST WATER VAPOR IMAGERY INDICATES A FAST-MOVING SHORTWAVE TROUGH
MOVING INTO CENTRAL KANSAS AS OF MID AFTERNOON. NEAR-RECORD WARMTH
HAS HELPED TO BOOST SURFACE-BASED INSTABILITY THIS AFTERNOON TO
MINIMAL LEVELS. IN ADDITION...THE 18Z SOUNDING FROM KSGF DOES
INDICATE A SIGNIFICANT CAPPING INVERSION JUST ABOVE 850 MB. THIS
INVERSION IS INITIALLY EXPECTED TO INHIBIT CONVECTIVE DEVELOPMENT
THROUGH MUCH OF THE AFTERNOON. HOWEVER...AS THE UPPER-LEVEL WAVE
PUSHES EAST INTO THE MISSOURI OZARKS THIS EVENING...A COOLING MID
LEVEL TEMPERATURE PROFILE SHOULD LEAD TO RAPID THUNDERSTORM
DEVELOPMENT ALONG AND JUST AHEAD OF THE EASTWARD ADVANCING COLD
FRONT. ONCE THE STORMS DEVELOP...THERE IS THE POTENTIAL FOR SEVERE
ACTIVITY GIVEN THE 35 TO 40 KNOT 0-3KM WIND SHEAR FORECAST. A MOST
LIKELY SCENARIO WOULD BE FOR SUPERCELL AND MULTICELL DEVELOPMENT AT
THE ONSET...WITH THE ENTIRE CONGLOMERATION FOCUSING INTO A FAST-
MOVING LINE WITH EMBEDDED BOWING SEGMENTS AS THE NIGHT PROGRESSES.
WHILE LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE
POSSIBLE THIS EVENING...ESPECIALLY OVER SOUTHEAST MISSOURI...
DAMAGING WINDS SHOULD BECOME THE PRIMARY CONCERN OVERNIGHT. GENERAL
MOVEMENT WILL BE EAST AT 40 TO 50 MPH. FOR MORE DETAILS ON SEVERE
STORM POTENTIAL...PLEASE REFERENCE PRODUCTS FROM THE FOLKS AT SPC.

BY 12Z SUNDAY...THE COLD FRONT WILL BE EXITING EASTERN SECTIONS OF
THE AREA...TAKING ANY LINGERING PRECIPITATION WITH IT. WITH
LINGERING MOISTURE IN THE 925-850MB LAYER...SCATTERED CUMULUS
DEVELOPMENT IS EXPECTED BY LATE MORNING...WITH THE BEST COVERAGE
OVER SOUTHWEST INDIANA AND ADJACENT AREAS. WINDS WILL ALSO BE A
FACTOR BOTH TONIGHT AND SUNDAY...WITH SUSTAINED WINDS OF 10 TO 20
MPH BOTH PERIODS...AND SOME GUSTS NEAR 25 MPH ON SUNDAY.

DRY CONDITIONS SHOULD PERSIST INTO BOTH MONDAY AND TUESDAY AS
TEMPERATURES MODERATE THROUGH THE PERIOD. THERE IS SOME CONCERN OVER
THE POTENTIAL FOR PRECIPITATION MONDAY NIGHT AND TUESDAY FROM THE
ONSET OF WARM ADVECTION. HOWEVER...IT LOOKS AS THOUGH THE BEST
CHANCE FOR PRECIPITATION WILL STAY TO OUR NORTH...SO WE WILL KEEP
CONDITIONS DRY FOR NOW.

A GREAT DEAL OF UNCERTAINTY DEVELOPS IN THE EXTENDED PORTION OF THE
FORECAST BEYOND TUESDAY. THE 06Z RUNS OF BOTH THE GFS AND NAM
INDICATE ANOTHER FRONTAL PASSAGE WEDNESDAY INTO WEDNESDAY NIGHT.
THESE MODELS THEN PLACE THE AREA IN A COOL NORTHWEST FLOW PATTERN
THROUGH THE END OF THE WEEK...WITH INCREASED CLOUDS ACCOMPANYING THE
PASSAGE OF AN UPPER-LEVEL TROUGH AND SURFACE FRONT ABOUT FRIDAY. A
DRASTIC CHANGE FROM THE PREVIOUS RUNS...THE 12Z GFS LINGERS THE MID
WEEK PRECIP CHANCE INTO THURSDAY...WITH THE REGION IN PREDOMINANT
WEST/SOUTHWEST FLOW THROUGH THE END OF THE WEEK. THIS WOULD RESULT
IN A BETTER CHANCE OF WARM ADVECTION RAINS BY THE END OF THE WEEK.

DUE TO THIS LOW CONFIDENCE...WE PREFER TO GO STATUS QUO FOR THIS
FORECAST PACKAGE UNTIL MORE CONSISTENCY BECOMES APPARENT IN THE
MODELS. BECAUSE OF THIS...WE WILL TAKE AN AVERAGE OF THE MOS
GUIDANCE OVER THE PAST 24 HOURS...WHICH WILL RESULT IN A SLIGHT
UPWARD REVISION OF TEMPERATURES LATE INTO THE WEEK AND OVER THE
UPCOMING WEEKEND. MOS ALSO LOOKS REASONABLE IN THE SHORT-TERM...AND
VERY LITTLE CHANGE TO THE GOING TEMPERATURE FORECAST IS NEEDED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Nov 5, 11:21 AM CST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1121 AM CST SAT NOV 5 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
1121 AM CST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN ILLINOIS...SOUTHWEST
INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN
MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON...AHEAD OF A
COLD FRONT. THE COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA
TONIGHT. IT APPEARS THAT THE THUNDERSTORMS WILL EVOLVE INTO A LINE
AND ADVANCE FROM WEST TO EAST ACROSS THE REGION TONIGHT...ALONG
AND JUST AHEAD OF THE FRONT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. WIND SPEEDS IN
ALL LEVELS OF THE ATMOSPHERE WILL BE RATHER STRONG WHEN THE FRONT
MOVES THROUGH...SO DAMAGING WINDS WILL BE THE MAIN THREAT. IN
ADDITION...THERE IS A SMALL RISK OF MARGINALLY SEVERE HAIL.

THE COLD FRONT AND ASSOCIATED THUNDERSTORM ACTIVITY SHOULD BE
EAST OF THE ENTIRE AREA BY ABOUT DAYBREAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND
TONIGHT.

CN

In the hours before

Local storm report, Nov 5, 10:25 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1025 PM CST SAT NOV 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             5 W VAN BUREN           37.01N 91.10W
11/05/2005  0.75 INCH        CARTER             MO   COUNTY OFFICIAL

            DIME SIZE HAIL REPORTED 5 MILES WEST OF VAN BUREN BY THE
            COUNTY SHERIFF.

&&

DLL
Local storm report, Nov 5, 11:44 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1144 PM CST SAT NOV 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     TUCKER                  36.54N 91.07W
11/05/2005                   RIPLEY             MO   EMERGENCY MNGR

            TREES AND POWER LINES DOWN...WIND EST. 60 MPH PLUS

&&

MY
Local storm report, Nov 6, 12:11 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1211 AM CST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     ORAN                    37.08N 89.65W
11/05/2005                   SCOTT              MO   EMERGENCY MNGR

&&

DLL
Local storm report, Nov 6, 12:51 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 AM CST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     16 W DONIPHAN           36.62N 91.11W
11/05/2005                   RIPLEY             MO   EMERGENCY MNGR

            JUST SOUTH OF TUCKER - ISOLATED EXTENSIVE WIND DAMAGE TO
            HOUSE, BARN, AND BOAT. SEVERAL TREES DOWN.

&&

RLS
Local storm report, Nov 6, 1:23 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
123 AM CST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     TSTM WND GST     1 N METROPOLIS          37.17N 88.71W
11/06/2005  52 MPH           MASSAC             IL   TRAINED SPOTTER

&&

DLL

The radar

The Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 07:43 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Crittenden

When
November 6, 1:46 AM CST to 1:55 AM CST
Where
Crittenden County, 2 mi NW of Mattoon
Rating
F3
Path length
6.2 mi
Path width
150 yd
Injuries
5 direct, 0 indirect
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
37.417, -88.050

The tornado touched down one quarter mile west of Highway 654 and moved rapidly east-northeast. A mobile home on Highway 654 was overturned and destroyed, injuring a 12-year-old boy. A house roof was blown off. Where the tornado crossed Highway 365, a two-story home was completely demolished. The home exterior was mainly vinyl with some brick. Three persons in the house were injured. Two of the injured were treated and released, but a third person was critically injured and transferred to an Evansville hospital. The tornado was estimated to be at its strongest near Highway 365, with peak winds of 160 MPH. A small boat was carried about 400 yards, and several vehicles were moved. After crossing Highway 365, the path was roughly parallel to and less than a mile north of U.S. Highway 60. The tornado crossed Highway 60 and exited into Webster County about a mile northeast of Arflack Hill. Where the tornado crossed U.S. Highway 60, a truck trailer was overturned, and a house roof was damaged. Along the entire length of the path, numerous large trees were snapped or uprooted.

Tornado, Webster

When
November 6, 1:55 AM CST to 2:02 AM CST
Where
Webster County, 1 mi NNW of Blackford
Rating
F2
Path length
5 mi
Path width
150 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
37.467, -87.950

The tornado crossed into Webster County from Crittenden County and moved rapidly east-northeast. The track ended on the north side of the community of Wheatcroft. Most of the damage occurred along and near Highway 109 around Wheatcroft, the only community directly affected by the tornado. West of Wheatcroft, there was slight structural damage, and trees were snapped. A large shed door was blown off, and pillar columns on a house were bent. On the north side of Wheatcroft, a tool shed was destroyed and two campers were overturned. A pickup truck without an engine was rolled about 200 feet. The hood of the truck went through a window. Smaller trees and a house antenna were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyThe tornado archive for Kentucky, 2005Warnings in Kentucky, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479358, 5479359.